Citalopram, work and feelings

So I went to the doctors they said I could possibly have bipolar I'm supposed to be taking citalopram 10mg for a month to see if it helps, all it has done so far is make me feel like I'm on drugs, hallucinating, can't eat, can hardly sleep, one minute I feel as happy as anything like nothing can touch me and I can do anything I want, and then I 'crash' and get the urge to take more to feel that high again, luckily I haven't, one morning I ended up chucking the tablets down the sink because I ended up thinking why the hell not, just out of interest did anyone else feel like this when taking them?

Anyway I finally spoke to my employer about what is happening and what has happened, now I no longer have to go into work until the 18th as they have to think about the residents as I'm a carer and work nights so they have to put the safety of them and me first, I do understand this i really do, but it's just made me feel so shit like I'm incapable of doing anything as people are always going to look at me also some crazy person. I know this isn't the case and I completely understand but something in my head is telling me otherwise.

I have another appointment with the doctor next Thursday about what the medication was doing to me, I literally feel like my head is going to explode at the minute.

Just needed to vent this out

5 Replies

  • Dear July , apart from feeling for you as we all do for anyone suffering, can I say , finding the right antidepressant is sometimes not easy. Citalopram certainly does n't sound right for you and you should go back to your GP, tell him why, and he /she should prescribe another pill which may be better for you.

    I don't think you would have been a problem to the residents but these days they have to be over careful and a break can do do you good..

    Make the most of your break. You are lucky that your employer has allowed you to take a break and as a carer you are a very valuable person altho the pay does n't always reflect this.

    Hope all goes well for you with the doctor. Many GPs/Psychiatrists think a mood stabiliser is better than antidepressants for Bipolar and maybe you could politely raise this with your GP.


  • Hello

    This drug takes about three to four weeks to work properly. So give it time

    When I took them for the first time the contraindications were quite bad, although the medication eventually worked and I have been on them for quite a few years now. I take 20mg daily and I also take pain medications and Opiates, also a further low dose antidepressant for the control of nerve pain caused by my spinal nerve damage

    Just give all a chance, if still bad after four weeks see your GP. Although I see you have made your appointment, you will have your fears relieved


  • You don't have to take time off work because you're starting new medication. I never did and I work with children.

  • I study drug design, including Citalopram. Unfortunately this is a mixture of two different components where only one is active, and inclusion of the inactive compound can lead to side effects. You could enquire about Escitalopram, a drug where only the active compound is included. But you must be aware that it is a much lower dosage, and obviously your doctor will have a professional opinion on what to prescribe you. And as with all drugs, side effects can occur.

    I agree with the other commenter, in that it will take a while to kick in. And for sure, take your break for some me time, it's all about you now and that's ok.

    Hang in there friend.

  • SSRIs do sometimes induce mania like symptoms without the person needing to have the label of bipolar slapped on them.

    Glad you are due to see the g.p. soon.

    Did you mention you had got rid of the rest of the tablets? Could you be experiencing withdrawal now?

You may also like...